Kansas, 2011Damaging Winds in Kansas, July 3, 2011
July 3, 2011 · NWS SGF · 3 events in 2 counties and zones
A weak cool front that became stationary across the Ozarks and southeastern Kansas interacted with a very unstable airmass. Isolated strong to severe pulse storms occurred across southeastern Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cool front that became stationary across the Ozarks and southeastern Kansas interacted with a very unstable airmass. Isolated strong to severe pulse storms occurred across southeastern Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 3, 1:04 PM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 3, 1:04 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
204 PM CDT SUN JUL 3 2011
.DISCUSSION...
/ISSUED 130 PM CDT SUN JUL 3 2011/
A WEAK FRONT STALLED OVER CNTRL MO/EAST CNTRL KS...AND HAS BECOME REINFORCED
BY RAIN COOLED AIR TO SOME EXTENT. THIS HAS KEPT MOST OF THE FCST
AREA IN THE HOT/MUGGY AIR. TEMPERATURES ARE AGAIN APPROACHING 100
DEG F AT KJLN AND ARE IN THE LOW/MID 90S ELSEWHERE. LIKE YESTERDAY
LOWER DEW POINTS ARE KEEPING HEAT INDEX VALUES FROM GETTING WAY
OUT OF HAND...GENERALLY IN THE MID/UPPER 90S AT AIRPORT SITES AT 1
PM. CLOUD COVER AND CUMULUS DEVELOPMENT IS NOW HELPING TO SLOW THE
UPWARD DIURNAL TEMPERATURE TREND...BUT MOST AREAS SHOULD SEE 100
TO 105 DEG F HEAT INDEX VALUES BY LATE THIS AFTERNOON.
A SHORTWAVE OVER EASTERN NEB/EASTERN KS WITH CONVECTIVE CLUSTER
AHEAD OF IT OVER NORTHERN/CENTRAL MO WILL SHIFT E-SE THIS
AFTERNOON/TONIGHT. LOW LEVEL BOUNDARIES SOUTH OF THE CONVECTION INTO
WESTERN MO MAY SERVED AS A TRIGGER FOR CONVECTION THIS AFTERNOON.
STRONG/SEVERE CONVECTION HAS SKIRTED THE FAR NORTHERN CWFA WITH
THIS FEATURE...BUT WITH CONVECTIVE TEMPERATURE BEING REACHED...MAY
SEE DEVELOPMENT ALONG THIS BOUNDARY SHORTLY. ELSEWHERE...ISOLD
PULSE STORMS ARE AGAIN UNDERWAY OVER THE MO OZARKS. GIVEN THE
STRONG INSTABILITY WITH RUC PROGGED SOUNDINGS INDICATING 3000 J/KG
MLCAPES AND WITH SOME MID LEVEL DRY AIR (20-25 DEG K THETA-E
DIFFERENTIAL SFC-700/500MB)...HAIL/WIND WILL BE THE MAIN STORM
THREATS THROUGH THIS EVENING.
THE SHORTWAVE IS PROGGED TO MOVE SLOWLY SOUTHEAST TO THE BOOTHEAL
REGION BY 05/0000Z...SO OVERNIGHT CONVECTION NEAR OR JUST NORTH-
EAST OF THE CWFA WILL BE POSSIBLE THROUGH TONIGHT WHERE LOW LEVEL
CONVERGENCE IS MAXIMIZED. HAVE HIGHEST POPS OVER CNTRL MO TO COVER
THIS. ONCE THE SHORTWAVE MOVES E-SE OF THE REGION...WE MAY GET A
BREAK IN THE CONVECTION TUE-TUE EVENING. BUT WITH MORE ABUNDANT
SUNSHINE...PROGGED HEAT INDEX VALUES REACH THE 100-105 DEG F TUE
AFTERNOON.
WITH THE MAIN UPPER RIDGE AXIS OVER THE WESTERN CONUS...ANOTHER
SHORTWAVE AND ASSOCIATED SFC FRONT WILL MOVE THROUGH THE REGION
WED-WED NIGHT WITH ADDITIONAL CHANCES FOR TSTMS. AFTER THAT...SOME
NIGHTTIME CONVECTION MAY AFFECT AREAS NORTH OF THE
FRONT...GENERALLY FAVORING THE SW AND SOUTHERN CWFA DEPENDING ON
WHERE THE BAROCLINIC ZONE SETS UP. IN LATER PERIODS...BOTH THE GFS
AND ECMWF INDICATE THE UPPER RIDGE BUILDING BACK TO THE NORTHEAST
INTO THE AREA BY NEXT WEEKEND.
DSA
&&
.AVIATION...
FOR THE 18Z TAFS...A COLD/STATIONARY FRONT ACROSS CENTRAL MISSOURI
WILL CONTINUE TO ACT AS A FOCUS FOR STORM DEVELOPMENT THROUGH
FORECAST PERIOD. THERE WILL BE THE POTENTIAL FOR ISOLATED TO
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS
AFTERNOON AND INTO THE 4TH OF JULY. DESPITE THE FRONT...CURRENT
THINKING IS THAT COVERAGE WILL NOT BE SUFFICIENT FOR PREDOMINANT
CONVECTION IN THE TAFS AND HAVE USED VCTS OR CB INSTEAD. VFR
CONDITIONS WILL BE PREDOMINANT AS A RESULT...EXCEPT IF THUNDERSTORMS
DO IMPACT TERMINALS. WILL MONITOR AND UPDATE AS NEEDED IN THE
EVENT STORMS DO IMPACT AREA AERODROMES.
HATCH
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 3, 11:59 AM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT SUN JUL 3 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1259 PM CDT SUN JUL 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.
LIMITED RISK FOR LIGHTNING.
LIMITED RISK FOR LARGE HAIL.
LIMITED RISK FOR DAMAGING THUNDERSTORM WIND.
ELEVATED RISK FOR EXTREME HEAT.
DISCUSSION...
A FRONT HAS STALLED OVER CENTRAL MISSOURI TODAY WITH SIGNIFICANTLY
COOLER AIR REMAINING NORTH OF THE REGION. HEAT AND HUMIDITY WILL
COMBINE TO PRODUCE AFTERNOON HEAT INDEX VALUES OF 100 TO 105 IN
MANY AREAS.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OZARKS THIS AFTERNOON AND EVENING. STRONG INSTABILITY WILL ALLOW A FEW
STRONG TO SEVERE STORMS TO DEVELOP WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN POTENTIAL STORM THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...A FEW STRONG TO
SEVERE...WILL BE POSSIBLE AGAIN MONDAY. ANOTHER FRONT MOVING
SOUTH THROUGH THE REGION WILL BRING ADDITIONAL THUNDERSTORM
CHANCES WEDNESDAY AND THURSDAY.
NEAR OR ABOVE NORMAL TEMPERATURES CAN BE EXPECTED FOR THE UPCOMING
WEEK. HEAT INDEX VALUES ARE EXPECTED TO REACH 100 TO 105
TUESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
THIS EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
DSA
In the hours before
Local storm report, Jul 3, 2:39 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL SPRINGFIELD 37.20N 93.29W
07/03/2011 E1.75 INCH GREENE MO TRAINED SPOTTER
SPOTTER REPORTED GOLF BALL SIZED HAIL AT WALNUT AND
KANSAS EXPRESSWAY.
&&
JTKSpecial weather statement, Jul 3, 2:41 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 PM CDT SUN JUL 3 2011
MOZ081-032115-
LACLEDE MO-
341 PM CDT SUN JUL 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LACLEDE COUNTY UNTIL 415
PM CDT...
AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEBANON...MOVING EAST AT 15 MPH. NICKEL SIZE
HAIL IS EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE LEBANON.
INTERSTATE 44 BETWEEN MILE MARKERS 118 AND 133 WILL ALSO BE IMPACTED
BY THIS STORM.
THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.
LAT...LON 3778 9243 3755 9241 3756 9275 3774 9277
TIME...MOT...LOC 2041Z 266DEG 12KT 3766 9265
HATCH
Special weather statement, Jul 3, 2:50 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 PM CDT SUN JUL 3 2011
MOZ058-071-032115-
MARIES MO-PHELPS MO-
350 PM CDT SUN JUL 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR MARIES AND NORTH CENTRAL PHELPS
COUNTIES UNTIL 415 PM CDT...
AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF VIENNA...OR 13 MILES NORTHWEST
OF ROLLA...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL IS EXPECTED WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE BELLE AND VIENNA.
THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.
LAT...LON 3802 9164 3802 9218 3809 9218 3830 9173
3830 9165 3829 9164
TIME...MOT...LOC 2050Z 267DEG 25KT 3809 9191
HATCHSpecial weather statement, Jul 3, 3:05 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT SUN JUL 3 2011
MOZ070-071-032130-
PHELPS MO-PULASKI MO-
405 PM CDT SUN JUL 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PULASKI AND WEST
CENTRAL PHELPS COUNTIES UNTIL 430 PM CDT...
AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DIXON...OR 12 MILES NORTH OF WAYNESVILLE...
MOVING EAST AT 15 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE DIXON AND ST. ROBERT.
INTERSTATE 44 BETWEEN MILE MARKERS 158 AND 175 WILL ALSO BE IMPACTED
BY THIS STORM.
THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.
LAT...LON 3802 9193 3781 9193 3781 9219 3802 9219
3801 9197 3802 9196
TIME...MOT...LOC 2106Z 265DEG 12KT 3800 9213
HATCHSpecial weather statement, Jul 3, 3:37 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 PM CDT SUN JUL 3 2011
MOZ070-071-083-032215-
DENT MO-PHELPS MO-PULASKI MO-
437 PM CDT SUN JUL 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PULASKI...
NORTHWESTERN DENT AND PHELPS COUNTIES UNTIL 515 PM CDT...
AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEWBURG...OR 10 MILES WEST OF ROLLA...MOVING
EAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE ANUTT...DEVIL'S ELBOW...DOOLITTLE...EDGAR
SPRINGS...JEROME...LAKE SPRING...LECOMA...LENOX...NEWBURG...
NORTHEASTERN FORT LEONARD WOOD...NORTHWYE AND ROLLA.
INTERSTATE 44 BETWEEN MILE MARKERS 163 AND 186 WILL ALSO BE IMPACTED
BY THIS STORM.
LAT...LON 3775 9154 3759 9173 3780 9216 3801 9202
3801 9197 3804 9195 3803 9193 3804 9191
3794 9153
TIME...MOT...LOC 2137Z 284DEG 23KT 3790 9193
LINDENBERGLocal storm report, Jul 3, 4:22 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 6 ESE FORT LEONARD WOOD 37.67N 92.05W
07/03/2011 E0.88 INCH PULASKI MO PUBLIC
&&
JTKThunderstorm Wind, Bourbon
- When
- July 3, 4:38 PM CST
- Where
- Bourbon County, 0.55 mi E of Garland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.730, -94.620
A power pole was snapped at its base, tree limbs up to 10 inches in diameter were downed, and a trailer home received minor roof damage.
Thunderstorm Wind, Crawford
- When
- July 3, 6:29 PM CST
- Where
- Crawford County, 1.49 mi NNE of Chicopee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.400, -94.740
Law enforcement reported that a tree was downed on power lines near the intersection of East 540th Avenue and South 200th Street.
Thunderstorm Wind, Crawford
- When
- July 3, 6:29 PM CST
- Where
- Crawford County, 2.19 mi W of Lone Oak
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.430, -94.770
Law enforcement reported that power lines and poles were down near the intersection of 560th Avenue and 190th Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 3 to 7, 20113 deaths · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20111 death · 1 injured · $79,000 · 1 in hail · 15 events
- Heat and Hail in Virginia, July 3, 20111 death · $41,000 · 1.5 in hail · 27 events
- Flash Flooding and Damaging Winds in Nevada, July 3 to 5, 20111 injured · $1.2 million · 61 kt wind · 6 events
- Flash Flood in Pennsylvania, July 3 to 4, 2011$1.5 million · 1 event
- Hail and Damaging Winds in Mississippi, July 3 to 4, 2011$297,000 · 2 in hail · 34 events
- Hail and Damaging Winds in Kansas, July 3, 20112 injured · $30,000 · 61 kt wind · 17 events
- Flash Flood and Debris Flows in Pennsylvania, July 3 to 4, 2011$75,000 · 50 kt wind · 13 events
- Flash Flood and Hail in Missouri, July 3, 2011$25,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in West Virginia, July 3, 2011$35,000 · 1.25 in hail · 9 events
- Damaging Wind and Lightning Strike in Arkansas, July 3, 2011$40,000 · 53 kt wind · 2 events
- Flooding and Hail in Ohio, July 3 to 4, 2011$25,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310298, 310300, 310303.